Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Feb 17, 2018, 5:21 PM EST for Cabell County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2018, 5:21 PM EST (22:21 UTC)
- Expired
- Feb 17, 2018, 10:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
County Cabell County, WV
The radar
The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776
WWUS81 KRLX 172221
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
521 PM EST SAT FEB 17 2018
WVZ006-180300-
Cabell-
521 PM EST SAT FEB 17 2018
...HIGH WATER AT THE CONFLUENCE OF THE MUD AND THE GUYANDOTTE
RIVERS...
The Mud and the Guyandotte Rivers are running very high from
current and previous rains. The Ohio River is also running high.
Therefore, the Guyandotte will continue to back up, and this in turn
will cause the Mud River to continue to back up.
High water and flooding of low areas at and near the confluence of
the Guyandotte and Mud Rivers near Barboursville is possible. Other
low lying and poor drainage areas along the Mud and the Guyandotte
rivers may be subject to high water.
There is also a river flood warning for the Ohio River in effect.
Persons along these rivers should use caution.
Turn around and don't drown.
LAT...LON 3843 8241 3844 8233 3846 8232 3848 8224
3846 8213 3842 8206 3835 8211 3833 8217
3834 8218 3833 8218 3831 8226 3837 8240
TIME...MOT...LOC 2155Z 232DEG 48KT 3846 8219
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 17, 3:55 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 17, 3:55 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
355 PM EST Sat Feb 17 2018
.SYNOPSIS...
Low pressure system exits tonight. High pressure Sunday. Warm
front Monday, and then a cold front midweek.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM Saturday...
Adjusted surface temperatures per current trends via the Hires
arw and nmm, and NAMnest. Now have snow totals of 2 to 4 inches
in the middle Ohio Valley, northern WV and higher elevations of
the central mountains, and 4 to 6 and locally higher in the
northern mountains. Used 12:1 snow ratios from WPC given reports
of large flakes suggestive of good dendritic growth. WSW for
snow expanded eastward and southward.
As of 320 PM Saturday...
A developing sfc low pressure system will cross the area from
southwest to northeast through this evening. This system will
bring short periods of heavy snow across southeast OH, and northern
WV through this evening. There is a Winter Weather advisory for
these areas through 2 AM.
South to southwest flow is causing a warm wedge west of the
mountains where most pcpn is falling as liquid. Colder
temperatures across southeast OH and the higher elevations of WV
will see a mix bag of pcpn or all snow. A period of FZRA will
be possible along the eastern slopes of WV due to cold air
damming east of the mountains. Therefore, another Winter
Weather advisory is in effect for FZRA and mix pcpn through 4
AM. A flood watch continues in effect for the southern coal
fields, including Putnam and Kanawha counties of WV and extreme
southwest VA through 4 AM Sunday.
Used consensus of models with some weight of the HRRR model for
temperatures through the period.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 250 PM Saturday...
The warm front will push north across the area on Monday. Any
precip amounts will be fairly light, so not expecting more
issues with flooding from this wave. We will be well within the
warm sector on Tuesday and temps will be climbing into the
80s...yes the 80s. Forecast temps are in the record high range
for climate sites -- and could be flirting with record highs for
the month of February as a whole.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 255 PM Saturday...
By mid week we will have a cold front pushing into the Ohio
Valley from the west. Timing differences continue between the
model guidance, but starting to look more like a late Wednesday
afternoon or night passage. Have introduced thunderstorm
possibility as well for this period as forecast soundings are
indicating marginal instability.
The front gets hung up and stalls and this could make for the
possibility for more heavy rainfall through the end of the
week. Still too early to tell at this time, but based on current
antecedent conditions, flooding is looking like it may be a
problem again.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 540 AM Saturday...
A southern stream system will bring numerous showers across the
area through tonight. Bufkit soundings suggest that there could
be a mix bag of pcpn across the central and northern mountains
with some FZRA mainly across the eastern slopes.
Conditions VFR conditions will quickly deteriorate to IFR along
these showers. Areas that receive snow will have lower
visibilities.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Onset and deteriorating conditions in
wintry precipitation may vary tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EST 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY M M M M H M M M M H H M
HTS CONSISTENCY H L M M M M M L L H H M
BKW CONSISTENCY M L M L M M M H H M M L
EKN CONSISTENCY M L L L L L M M L L H M
PKB CONSISTENCY L L M M M M L H H H H M
CKB CONSISTENCY M L M L L M H M H L L M
AFTER 18Z SUNDAY...
IFR possible in showers late Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 AM EST Sunday for WVZ516-518-
520-522>524-526.
Winter Weather Advisory until 10 PM EST this evening for
WVZ007>011-017-019-020-031-032.
Flood Watch until 10 PM EST this evening for WVZ013>015-
024>026-033-034-515-516.
OH...Winter Weather Advisory until 10 PM EST this evening for
OHZ066-067-075-076-083>087.
KY...Winter Weather Advisory until 7 PM EST this evening for KYZ101.
VA...Flood Watch until 10 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ/TRM
SHORT TERM...MPK/AB
LONG TERM...MPK/AB
AVIATION...ARJHazardous weather outlook, Feb 17, 3:46 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 346 PM EST Sat Feb 17 2018 VAZ003-004-WVZ013>015-024>026-033-034-515-182100- Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell- Wyoming-Northwest Raleigh- 346 PM EST Sat Feb 17 2018 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ516-182100- Southeast Raleigh- 346 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... ...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ518-520-522>524-526-182100- Southeast Fayette-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 346 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ102-103-105-WVZ005-006-016-018-027>030-039-040-517-519-521-525- 182100- Carter-Boyd-Lawrence KY-Wayne-Cabell-Roane-Calhoun-Clay-Braxton- Gilmer-Lewis-Upshur-Barbour-Northwest Fayette-Northwest Nicholas- Northwest Webster-Northwest Randolph- 346 PM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-182100- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Doddridge-Harrison-Taylor- 346 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101-182100- Greenup- 346 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 17, 4:14 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM SNOW BECKLEY 37.79N 81.19W
02/17/2018 E1.0 INCH RALEIGH WV PUBLIC
SNOW DEPTH.
&&
EVENT NUMBER RLX1800883
RPYLocal storm report, Feb 17, 4:18 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM SNOW ATHENS 39.32N 82.10W
02/17/2018 E2.0 INCH ATHENS OH PUBLIC
SNOW DEPTH.
&&
EVENT NUMBER RLX1800884
RPYLocal storm report, Feb 17, 4:24 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 2 SE CRUM 37.89N 82.43W
02/17/2018 WAYNE WV DEPT OF HIGHWAYS
WESTBOUND US-52 WASHED OUT AT JENNIES CREEK. VIA WVDOT.
&&
EVENT NUMBER RLX1800885
MECLocal storm report, Feb 17, 4:29 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM SNOW 13 NE MARLINTON 38.35N 79.92W
02/17/2018 M2.0 INCH POCAHONTAS WV PUBLIC
SNOW DEPTH.
&&
EVENT NUMBER RLX1800886
RPYLocal storm report, Feb 17, 4:36 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM SNOW MIDDLEBOURNE 39.49N 80.91W
02/17/2018 E3.0 INCH TYLER WV PUBLIC
SNOW DEPTH.
&&
EVENT NUMBER RLX1800887
RPYSpecial weather statement, Feb 17, 5:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 PM EST SAT FEB 17 2018
WVZ006-180300-
Cabell-
521 PM EST SAT FEB 17 2018
...HIGH WATER AT THE CONFLUENCE OF THE MUD AND THE GUYANDOTTE
RIVERS...
The Mud and the Guyandotte Rivers are running very high from
current and previous rains. The Ohio River is also running high.
Therefore, the Guyandotte will continue to back up, and this in turn
will cause the Mud River to continue to back up.
High water and flooding of low areas at and near the confluence of
the Guyandotte and Mud Rivers near Barboursville is possible. Other
low lying and poor drainage areas along the Mud and the Guyandotte
rivers may be subject to high water.
There is also a river flood warning for the Ohio River in effect.
Persons along these rivers should use caution.
Turn around and don't drown.
LAT...LON 3843 8241 3844 8233 3846 8232 3848 8224
3846 8213 3842 8206 3835 8211 3833 8217
3834 8218 3833 8218 3831 8226 3837 8240
TIME...MOT...LOC 2155Z 232DEG 48KT 3846 8219
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:27 PM EST | Areal Flood Warning | RLX | Jackson | 21 hr |
| Feb 16, 8:31 PM EST | River Flood Warning | RLX | Barbour | 20 hr |
| Feb 16, 9:07 PM EST | River Flood Warning | RLX | Calhoun, Wirt | 20 hr |
| Feb 16, 9:17 PM EST | Winter Weather Advisory | RLX | Doddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more | 31 hr |
| Feb 16, 9:24 PM EST | Flood Watch | RLX | Boone, Kanawha, Lincoln, Logan, McDowell, Mingo and 3 more | 22 hr |
| Feb 17, 12:27 AM EST | River Flood Warning | RLX | Upshur | 11 hr |
| Feb 17, 3:16 AM EST | River Flood Warning | RLX | Barbour | 13 hr |
| Feb 17, 3:24 PM EST | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Feb 17, 4:09 PM EST | Areal Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 6 hr |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.